Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 137, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 15, 2008, 6:10 PM CDT for Tallahatchie County, Yalobusha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2008, 6:10 PM CDT (23:10 UTC)
- Expired
- Aug 15, 2008, 8:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Tallahatchie County, MS, Yalobusha County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 152312
FFWMEG
MSC135-161-160115-
/O.NEW.KMEG.FF.W.0137.080815T2312Z-080816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT FRI AUG 15 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEAST TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 815 PM CDT
* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES THAT 1
TO 3 INCHES OF RAINFALL WILL LIKELY FALL ACROSS THE WARNED AREA AND
LEAD TO FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER
VALLEY...VELMA...SCOBEY AND COFFEEVILLE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3381 9015 3417 8974 3417 8971 3419 8971
3419 8962 3403 8950 3395 8950 3387 8962
3387 8977 3390 8977 3390 8993 3383 8995
$$1 follow-up statement
000
WGUS74 KMEG 160048
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT FRI AUG 15 2008
MSC135-161-160115-
/O.CON.KMEG.FF.W.0137.000000T0000Z-080816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YALOBUSHA MS-TALLAHATCHIE MS-
748 PM CDT FRI AUG 15 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL TALLAHATCHIE AND YALOBUSHA COUNTIES...
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS
DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER VALLEY
AND VELMA.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.
LAT...LON 3381 9015 3417 8974 3417 8971 3419 8971
3419 8962 3403 8950 3395 8950 3387 8962
3387 8977 3390 8977 3390 8993 3383 8995
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:41 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 15, 3:41 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 341 PM CDT FRI AUG 15 2008 .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE REALLY INCREASED ACROSS THE MIDSOUTH THIS AFTERNOON AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS THE AREA. SO FAR TODAY...STORMS HAVE BEEN RATHER TAME WITH ONLY HEAVY RAINFALL REALLY TO REPORT. THERE STILL EXISTS SOME THREAT FOR LOCALIZED HEAVY RAINFALL AND A FEW STRONG THUNDERSTORMS SO WILL KEEP MENTION IN THE HWO THROUGH THE EVENING HOURS. CONVECTION SHOULD PERSIST THROUGH MUCH OF THE EVENING AND OVERNIGHT HOURS ESPECIALLY ACROSS AREAS SOUTH OF INTERSTATE 40 SO HAVE RAISED POPS FOR TONIGHT IN THESE AREAS. HIGH PRESSURE SEEMS A LOT SLOWER BUILDING IN ACROSS THE AREA ON SATURDAY SO HAVE RAISED PRECIPITATION CHANCES FOR EASTERN ARKANSAS...NORTH MISSISSIPPI...AND SOUTHWEST TENNESSEE. THINK SKIES MAY CLEAR ACROSS EXTREME NORTHERN AREAS OF THE MIDSOUTH BY SATURDAY AFTERNOON SO THE WARMEST TEMPERATURES WILL BE ACROSS THESE AREAS NORTH OF INTERSTATE 40. BY SATURDAY NIGHT...RAIN WILL HAVE SHIFTED SOUTH OF THE AREA AS HIGH PRESSURE BEGINS TO BUILD KEEPING DRY CONDITIONS OVER THE AREA. MEDIUM RANGE MODELS BEGIN TO DIVERGE IN SOLUTIONS BEGINNING MONDAY AS THEY ARE HAVING A HARD TIME DETERMINING WHAT THE UPPER LOW OVER THE CENTRAL PLAINS AND THE TROPICAL SYSTEM OVER THE SOUTHEAST U.S. ARE GOING TO DO. AS A RESULT...THE MODELS ARE HAVING A DIFFICULT TIME RESOLVING EXACTLY WHAT WILL HAPPEN OVER THE MIDSOUTH DURING THIS TIME FRAME AS THE AREA LOOKS TO BE SQUEEZED BETWEEN THESE TWO SYSTEMS. WITH THAT SAID...MONDAY AND TUESDAY WILL REMAIN DRY WITH HIGH PRESSURE OVER THE AREA. HIGH TEMPERATURES WILL BE NEAR NORMAL OR SLIGHTLY ABOVE NORMAL. BY WEDNESDAY...WITH THE SURFACE HIGH SHIFTED EAST OF THE AREA... SOUTHERLY FLOW WILL RETURN ALLOWING GULF MOISTURE TO MOVE BACK INTO THE AREA. AS A RESULT...THINK THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL INCREASE WEDNESDAY AND THURSDAY. HOWEVER...HIGH TEMPERATURES WILL REMAIN NEAR SEASONAL VALUES WITH HIGHS IN THE LOWER 90S. && .PRELIMINARY POINT TEMPS/POPS... MEM 70 87 66 89 / 40 20 0 10 MKL 65 87 60 87 / 30 20 0 10 JBR 65 87 61 88 / 30 20 0 10 TUP 68 85 64 88 / 50 30 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && KNS
Hazardous weather outlook, Aug 15, 3:56 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 356 PM CDT FRI AUG 15 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162300- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 356 PM CDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH...HEAVY DOWNPOURS...AND PEA SIZE HAIL ARE POSSIBLE THIS EVENING ACROSS AREAS SOUTH OF INTERSTATE 40 INCLUDING EASTERN ARKANSAS...WEST TENNESSEE...AND NORTH MISSISSIPPI. ADDITIONALLY... LOCALIZED HEAVY RAINFALL OF 1 TO 3 INCHES MAY PRODUCE FLASH FLOODING IN THESE SAME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER... REPORTS OF FLASH FLOODING SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. KNS
In the hours before
Special weather statement, Aug 15, 2:53 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 253 PM CDT FRI AUG 15 2008 TNZ050-152030- HAYWOOD TN- 253 PM CDT FRI AUG 15 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES NORTHWEST OF DANCYVILLE AT 253 PM CDT...MOVING SOUTHEAST AT 22 MPH. PEOPLE IN HAYWOOD COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, Aug 15, 3:18 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 318 PM CDT FRI AUG 15 2008 ARZ058-152045- PHILLIPS AR- 318 PM CDT FRI AUG 15 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 45 MPH WINDS WAS LOCATED 3 MILES WEST OF WATKINS CORNER AT 318 PM CDT...MOVING NORTHEAST AT 35 MPH. PEOPLE IN PHILLIPS COUNTY...INCLUDING THE CITY OF MARVELL...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Aug 15, 3:35 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT FRI AUG 15 2008 TNZ089-090-152115- FAYETTE TN-HARDEMAN TN- 335 PM CDT FRI AUG 15 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE... WEST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTH OF SOMERVILLE AT 335 PM CDT...MOVING EAST AT 13 MPH. PEOPLE IN FAYETTE AND HARDEMAN COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CDT.
Special weather statement, Aug 15, 3:38 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 338 PM CDT FRI AUG 15 2008 MSZ001-002-TNZ088-152115- DE SOTO MS-MARSHALL MS-SHELBY TN- 339 PM CDT FRI AUG 15 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A DEVELOPING THUNDERSTORM JUST NORTH OF OLIVE BRANCH WILL PRODUCE WIND GUSTS OF 40 TO 50 MPH AND PEA TO DIME SIZE HAIL BETWEEN 345 PM AND 415 PM. THIS THUNDERSTORM WILL DRIFT NORTH AT 5 MPH. PEOPLE IN DESOTO...MARSHALL AND SHELBY COUNTIES...INCLUDING THE CITIES OF COLLIERVILLE AND OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CDT.
Special weather statement, Aug 15, 5:38 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 538 PM CDT FRI AUG 15 2008 MSZ020-021-152315- YALOBUSHA MS-TALLAHATCHIE MS- 538 PM CDT FRI AUG 15 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EAST CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI... SOUTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 MPH WAS LOCATED 14 MILES SOUTHWEST OF SCOBEY OVER WESTERN GRENADA COUNTY AT 538 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL LIKELY MOVE INTO THE ADVISORY AREA OVER THE NEXT SEVERAL MINUTES AND A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING IN ADDITION TO STRONG WINDS AND HAIL ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN TALLAHATCHIE AND YALOBUSHA COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 PM CDT.
Special weather statement, Aug 15, 5:59 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 559 PM CDT FRI AUG 15 2008 MSZ002-008-013-152330- MARSHALL MS-TATE MS-LAFAYETTE MS- 559 PM CDT FRI AUG 15 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTH OF HARMONTOWN AT 559 PM CDT...MOVING EAST AT 30 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LAFAYETTE...MARSHALL AND TATE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:09 PM CDT | Areal Flood Advisory | MEG | Alcorn, Tippah | 2 hr |
| Aug 15, 5:55 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 50 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.